If You Have Hypertension, Decongestants Can Be Dangerous

by pharmacy on January 4, 2017

decongestants and hypertensionWith winter invariably comes an increase in cases of the common cold—and sales of the over the counter medications used to manage symptoms from a cold. But for people with high blood pressure, cold medicine can be dangerous.

One of the most common symptoms of the cold is nasal congestion, which happens when tissues in and around the nose have too much fluid. Those afflicted with nasal congestion can help manage their symptoms by drinking plenty of fluids and getting some rest, but many people also turn to over the counter decongestants to ease their symptoms.

Because decongestants are vasoconstrictors, they can elevate blood pressure, which means these over the counter medications can be unsafe for the 33% of Americans suffering from hypertension.

Pharmacists can help play an important role as advisors and gatekeepers for those who come to the pharmacy or drugstore seeking help managing their symptoms. Remembering the properties and recommendations for common kinds of decongestants can go a long way towards giving you the background knowledge you need to help patients find the right kind of medication—if any.

Topical decongestants, such as Afrin spray, are applied directly to the inside of the nasal membranes. Common active agents found in nasal sprays include phenylephrine, naphazoline, and oxymetazoline. There is not much clinical research on their effect on patients with high blood pressure, but they are still required by the FDA to carry a warning saying that they can be unsafe.

The exception to this is propylhexedrine, which is not required to carry a warning about high blood pressure. However, propylhexedrine is a stimulant and can cause higher blood pressure if the patient takes stimulants such as Adderall or Ritalin, or has taken an MAOI within the past 14 days. So even though propylhexedrine doesn’t carry a legally-mandated warning, it may not be wise to give to patients with high blood pressure or cardiac disease.

Another popular option for patients is oral decongestants such as Sudafed or Dayquil. These and other similar medications contain active ingredients such as pseudoephedrine or phenylephrine, and are sometimes combined with antihistamines for allergy sufferers. Though pseudoephedrine is effective in helping minimize nasal congestion, a 2005 study showed that it could raise blood pressure and heart rate. Because pseudoephedrine is commonly used to make illegal methamphetamines, many drug manufacturers have replaced it with phenylephrine as an active ingredient. There is not much research on the effect of phenylephrine on blood pressure, but it is in the same class of drugs as pseudoephedrine. Because of this, caution should therefore be taken.

Even though over the counter nasal decongestants can be hazardous to those with high blood pressure, alternatives do exist: steamy showers, nasal saline spray, and adhesive nasal breathing strips can all be used to help relieve the symptoms of congestion without raising blood pressure.

Leave a Comment

Previous post:

Next post:

© RPh on the Go, All Rights Reserved.